Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 66, NWS Newport/Morehead City, NC

July 17, 2003Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 17, 2003, 4:45 PM EDT for Onslow County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2003, 4:45 PM EDT (20:45 UTC)
Expired
Jul 17, 2003, 5:15 PM EDT
In force
30 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 55 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1625 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 172045
SVRMHX
NCC133-172115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
445 PM EDT THU JUL 17 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONSLOW COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 515 PM EDT

* AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM HAWS RUN TO 10 MILES NORTHEAST OF
  PINEY GREEN...OR FROM 14 MILES SOUTHWEST OF JACKSONVILLE TO 10
  MILES NORTH OF SWANSBORO...MOVING NORTHEAST AT 5 MPH. QUARTER SIZED
  HAIL IS LIKELY WITH THIS LINE OF STORMS.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HAWS RUN AROUND 500 PM EDT
  JACKSONVILLE AROUND 515 PM EDT

IF YOU ARE IN THE PATH OF THIS LINE OF STORMS...TAKE COVER IN A
STURDY STRUCTURE UNTIL IT PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3455 7777 3481 7714 3488 7714 3473 7755

3

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:30 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 17, 3:30 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
330 PM EDT THU JUL 17 2003

UPR TROF CONTS TO MOVE VERY VERY SLOWLY E AND AS A RESULT UNSETTLED
WX WL CONT OVR EASTERN NC THROUGH SAT NIGHT AT LEAST.  AFTER THAN WE
MAY SEE SOME DRYING AS SFC HIGH SLIDES ACROSS OUR NRN COUNTIES. HAVE
POPS IN THE CHC CAT FROM NOWE THRU SAT...VARYING FROM 30-50 DEPENDING
ON MSTR FIELD AND LFT FIELD.  MOST OF ACTIVITY WL BE DIRUAL IN
NATURE.  POPS WILL BE LOWER SUN THRU TUES...GENLY IN THE 20-30 RANGE.

SHWRS BEGINNING TO POP ALONG COAST AND SLOW MOVERS MAY PRODUCE SOME
LOCAL FLASH FLOODING.

MARINE: EXPECT BOUNDARY TO REMAIN INLAND NEXT COUPLE DAYS WITH SW
FLOW CONTINUING. GRADIENT WILL TIGHTEN FRI INTO SAT...BUT WILL KEEP
WIND AND SEAS BLO SCA CRITERIA.  THE GRADIENT WILL WILL RELAX
SOMEWHAT LATE SAT AND CONTINUING THROUGH EARLY MON.   THE HIGH PRESS
RIDGE THEN BUILDS BACK OVER THE COASTAL WATERS...WITH SW WINDS
INCREASING AGAIN WITH CORRESPONDING SEAS. WITH GO ALONG PRIMARILY
WITH THE GFS...BUT WILL KEEP CONDITIONS UNDER SCA CRITERIA.

.MHX...NONE.

TK/RAP
Hazardous weather outlook, Jul 17, 4:27 AM EDT, 12 hours 18 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-171030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
427 AM EDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY
MINOR FLOODING IS OCCURRING ALONG THE ROANOKE RIVER AT
WILLIAMSTON...THE NEUSE RIVER AT KINSTON AND THE CAPE FEAR RIVER AT
CHINQUAPIN. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
THE REGION TODAY. THE THUNDERSTORMS SHOULD REMAIN BELOW SEVERE
LIMITS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CTC

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.